Iowa, 2017

Hail and Damaging Winds in Iowa, July 5, 2017

July 5, 2017 · NWS DVN · 8 events in 5 counties and zones

A passing disturbance combined with afternoon heating to fire afternoon and early evening thunderstorms with some storms becoming severe. Several reports of damaging winds over 60 mph were reported along with a couple of large hail events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A passing disturbance combined with afternoon heating to fire afternoon and early evening thunderstorms with some storms becoming severe. Several reports of damaging winds over 60 mph were reported along with a couple of large hail events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 5, 5:39 PM CST, 46 minutes earlier.

Area forecast discussion, Jul 5, 5:39 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
639 PM CDT Wed Jul 5 2017

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 PM CDT Wed Jul 5 2017

Isolated showers and brief thunderstorms have randomly popped up
across the cwa. Meanwhile, a stratiform area of light
rain/sprinkles have pushed into our far southern cwa. Cloud cover
is a bit more extensive compared to yesterday and there is little
if any downdraft CAPE. Yesterday there was decent downdraft CAPE
which allowed for gusty thunderstorm outflow winds of around 40
mph. Similar to yesterday, there is little to no shear. The bottom
line is most of the popcorn showers or storms will be garden
variety, and when they become precipitation-loaded they diminish
quickly (due to the lack of shear). So far the convection does not
look as vigorous as the past couple of afternoons.

Mid-afternoon temperatures across the cwa were in the 80s with
dewpoints in the upper 60s to lower 70s. Heat index values were as
high as the lower 90s.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 300 PM CDT Wed Jul 5 2017

Hot and humid on Thursday.

Late afternoon into early this evening: Isolated showers and
storms will gradually diminish and end with loss of heating. I
suspect the activity to end by 8 or 9 pm. Most of the activity
will be garden variety.

Overnight: A rather warm and humid night under clear to partly
cloudy skies. Lows will be in the mid to upper 60s.

Thursday: A hot and humid day with plenty of sunshine and a capped
atmosphere (which will suppress convection). Models indicate the
warm ridge axis (hot prod) to push across the cwa, ahead of a
rather strong cold front pushing southeast into MN and WI. 850 mb
temperatures of at least +20C will yield afternoon surface
temperatures in the upper 80s to lower 90s. With dewpoints around
70 the heat index values should soar into the mid 90s at most
locations. A few spots may hit upper 90s briefly but this is still
below heat advisory criteria.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 300 PM CDT Wed Jul 5 2017

Thursday Night

The Storm Prediction Center has continued a slight risk for severe
storms along and north of highway 34. However, confidence regarding
areal coverage of storms is low because appreciable 500mb height
falls (and attendant forcing) are forecast to pass well to the
N/NE of E Iowa/NW Illinois. The best chances for scattered storms
are across the NE sections of the forecast area. But even in
these areas, PoPs are relatively low between 20-30%.

MUCAPE of +2000 J/kg and moderate deep layer shear (+40 kts) are
supportive of organized multicell clusters with damaging winds as
the primary risk. Storm motion Corfidi vectors are oriented to the
SSE. The sfc theta-e and 1000-500mb thickness contours follow a
similar path.

The 12Z run of the 3 km NAM drops a broken line of storms into
mainly the NE portion of the CWA after 8 or 9 PM, which seems like
a reasonable solution. The greatest forecast uncertainty exists
with how far south and west the convection reaches before it
dissipates. Again, there is low confidence on anything greater
than scattered coverage across most of the forecast area.

Friday and Saturday

High pressure in control across the Upper Midwest for the end of the
week and first half of the weekend. It will be much less humid
behind the Thursday night cold front. Dewpoints in the upper 50s
to lower 60s will be a welcomed break from the muggy lower 70s
we've experienced the past several days. Recent model runs show a
weak cold front moving into the forecast area from the NW on
Saturday, then stalling out through the rest of the weekend. For
this reason, there are low chances for showers and storms
beginning Saturday evening and night.

Sunday through Wednesday

Sfc high progged to translate into the Eastern U.S. leading to
warming temps, increasing low-level moisture (dewpoints well into
the 60s to lower 70s), and periodic chances for thunderstorms.
While it is too early to delve into the specifics, models are
indicating sufficient deep layer shear and at least moderate
instability persisting on the eastern periphery of the Western
U.S. expansive upper ridge. A strong 850mb baroclinic zone and NW
flow aloft could result in an active MCS track through the
Midwest, and the potential for several episodes of strong or
severe thunderstorms. Uttech

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 621 PM CDT Wed Jul 5 2017

Widely scattered showers and storms will diminish with sunset
leaving behind clear to partly cloudy skies the rest of tonight.
Will continue to monitor for development next 1-2 hrs near
terminals and amend if needed. Late tonight will bring the
potential for some MVFR fog with near calm winds and abundant low
level moisture. On Thursday, weak ridging and a capping inversion
aloft will likely preclude any PM storms, thus VFR conditions
with light winds becoming Swly 5-10 kts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Uttech
AVIATION...McClure
Hazardous weather outlook, Jul 5, 10:41 AM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1141 AM CDT Wed Jul 5 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061645-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1141 AM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

This afternoon into early this evening...Isolated to scattered
thunderstorms can be expected. A few of the stronger storms may
produce wind gusts to 40 MPH and small hail. Thunderstorms will
also be slow moving and produce localized rainfall of an inch or
two in a short time.

Heat index values will push into the lower 90s at many locations
this afternoon, but a few spots may see mid 90s.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thursday afternoon...heat index values will soar into the mid 90s
at many locations, but upper 90s are possible.

There is a chance of thunderstorms Thursday evening and overnight.
The Storm Prediction Center has a slight risk for severe storms
across much of the outlook area. The main risk will be damaging
winds and large hail.

There is a chance for thunderstorms early next week. However, it
is too early to determine the severe weather risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

Haase

In the hours before

Special weather statement, Jul 5, 4:12 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
512 PM CDT WED JUL 5 2017

IAC163-052245-
Scott-
512 PM CDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTT COUNTY UNTIL
545 PM CDT...

At 512 PM CDT, a strong thunderstorm was located near Donahue, or 11
miles northeast of Durant, moving south at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Dixon, Maysville and Plainview.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4174 9071 4162 9067 4163 9083 4174 9079
TIME...MOT...LOC 2212Z 001DEG 10KT 4170 9074

MCCLURE
Local storm report, Jul 5, 4:13 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             S MACOMB                40.47N 90.68W
07/05/2017  M0.50 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            TORRENTIAL RAIN WITH PEA TO MARBLE SIZED HAIL.

&&

DC
Special weather statement, Jul 5, 4:43 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT WED JUL 5 2017

ILC131-161-052315-
Rock Island-Mercer-
543 PM CDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ROCK ISLAND AND
NORTH CENTRAL MERCER COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, a strong thunderstorm was located over Hamlet, or 8
miles north of Aledo, moving southwest at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Reynolds, Hamlet, Gingle Corners, Aledo Mercer County Airport and
Marston.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4139 9069 4132 9061 4121 9077 4136 9094
TIME...MOT...LOC 2243Z 062DEG 15KT 4132 9072

MCCLURE
Special weather statement, Jul 5, 4:56 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
556 PM CDT WED JUL 5 2017

ILC177-052330-
Stephenson-
556 PM CDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEPHENSON COUNTY
UNTIL 630 PM CDT...

At 555 PM CDT, a strong thunderstorm was located near Ridott, or near
Freeport, moving southwest at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Those attending the Stephenson County Fair are in the path of this
storm and should prepare for the expected weather conditions.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4236 8951 4230 8941 4221 8956 4228 8968
TIME...MOT...LOC 2255Z 053DEG 10KT 4230 8954

MCCLURE
Special weather statement, Jul 5, 6:14 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
714 PM CDT WED JUL 5 2017

ILC071-187-IAC057-060045-
Henderson-Warren-Des Moines-
714 PM CDT WED JUL 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HENDERSON...
NORTHWESTERN WARREN AND SOUTHEASTERN DES MOINES COUNTIES UNTIL 745 PM
CDT...

At 713 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Burlington to 6 miles west of
Galesburg. Movement was south at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Burlington, Monmouth, West Burlington, Kirkwood, Carman, Biggsville,
Gladstone, Gulf Port, Lone Tree, Ormonde, Carthage Lake, Gerlaw,
Shokokon, Heapsville, Monmouth Municipal Airport, Burlington Regional
Airport, Olena, Des Moines County Fairgrounds, Eleanor and Hopper.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4070 9112 4086 9055 4104 9059 4081 9119
TIME...MOT...LOC 0013Z 356DEG 9KT 4078 9111 4098 9050

MCCLURE
Special weather statement, Jul 5, 6:20 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
720 PM CDT WED JUL 5 2017

MOC199-060045-
Scotland-
720 PM CDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTLAND COUNTY
UNTIL 745 PM CDT...

At 719 PM CDT, a strong thunderstorm was located near Downing, or 8
miles northwest of Memphis, moving south at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Memphis, Crawford, Brock, Hitt, Memphis Memorial Airport, Scotland
County Fairgrounds and Kilwinning.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4060 9235 4060 9215 4038 9214 4037 9235
TIME...MOT...LOC 0019Z 017DEG 17KT 4055 9228

MCCLURE

The radar

The Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Des Moines

When
July 5, 6:25 PM CST
Where
Des Moines County, 1.48 mi SSE of Lenox Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.810, -91.120

A trained spotter reported two 6 to 8 inch diameter trees were blown down that were partially rotted. The time of this event was estimated by radar.

Hail, Delaware

When
July 5, 7:04 PM CST
Where
Delaware County, Dundee
Measured
1 in hail
Reported by
Public
Coordinates
42.580, -91.550

A public report was received of hail between 0.50 up to 1.0 inch in diameter. This report was relayed by the county emergency manager.

Thunderstorm Wind, Dubuque

When
July 5, 7:05 PM CST
Where
Dubuque County, 0.86 mi SW of Farley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.440, -91.010

A public report was received of 20 to 30 trees down across town. This report was relayed by the emergency manager.

Thunderstorm Wind, Jones

When
July 5, 7:55 PM CST
Where
Jones County, Monticello Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
42.230, -91.170

This wind gust was measured by the Monticello AWOS site.

Thunderstorm Wind, Jones

When
July 5, 8:22 PM CST
Where
Jones County, 0.69 mi S of Anamosa
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.110, -91.280

A trained spotter reported multiple trees and limbs were down on the north side of Anamosa. Some of the trees came down on power lines. The spotter also reported pea to dime sized hail.

Thunderstorm Wind, Jones

When
July 5, 8:23 PM CST
Where
Jones County, 0.69 mi S of Anamosa
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.110, -91.280

The county emergency manager reported trees, limbs and power lines down in Anamosa. Three homes were damaged by trees falling on them.

Hail, Linn

When
July 5, 8:42 PM CST
Where
Linn County, 0.69 mi N of Robins
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.080, -91.670

Thunderstorm Wind, Linn

When
July 5, 9:00 PM CST
Where
Linn County, 2.14 mi SSE of Palo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.040, -91.770

Local law enforcement reported large tree branches down on power lines near the intersection of Covington Road and Lone Tree Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715240, 715241, 715243, 715244, 715245, 715246, 715247, 715248.